"This indicates to me that we physicians need to do a better job of educating our patients about vitamins and other supplements and how they interact with the medications we prescribe," Anderson added.
The study's authors cautioned that taking too many vitamins or too much of any one supplement could have negative health consequences.
"More and more studies are starting to show that excessive doses of some vitamins can increase the risk for serious diseases, including cancer," said Anderson. "As health care providers, we need to encourage caution when it comes to taking vitamins, as with any other medications."
Commenting on the study, Dr. Jack Ansell, chairman of the department of medicine at Lenox Hill Hospital in New York City, pointed out that about 3 million people in the United States take warfarin. "Because its effect on blood clotting is variable in response to diet and other drugs, it requires routine monitoring. In fact, vitamin K is an antidote to warfarin, and this may have been included in some of the supplements patients were taking in the study," Ansell explained.
"It is not clear who was managing the warfarin therapy in these patients, but anticoagulation clinics tend to provide expert education, whereas such education is less likely to occur in the individual physician's office. This study highlights the importance of such education regardless of who manages the warfarin therapy," Ansell said.
Because this study was presented at a medical meeting, the data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
All rights reserved